Acute Tubular Necrosis Associated With Propylene Glycol From Concomitant Administration of Intravenous Lorazepam and Trimethoprim-Sulfamethoxazole

Marybeth Hayman, Pharm.D., Edward C. Seidl, Pharm.D., Median Ali, M.D., Khalid Malik, M.D., FCCP

Disclosures

Pharmacotherapy. 2003;23(9) 

In This Article

Discussion

Each milliliter of intravenous lorazepam (available in single-dose 2-mg/ml vials and multidose 4-mg/ml vials) contains approximately 830 mg of propylene glycol.[17] Each milliliter of intravenous trimethoprim-sulfamethoxazole contains approximately 400 mg of propylene glycol.[18] Before starting trimethoprim-sulfamethoxazole on day 14, the patient had received a total dose of lorazepam of 1038 mg, providing 219 g of propylene glycol ( Table 1 ). The calculated average hourly lorazepam dose was 7.5 mg/hour. The patient developed propylene glycol-associated ATN and renal failure after his drug regimen was changed to include intra-venous trimethoprim-sulfamethoxazole, which independently supplied 123 g of propylene glycol, thus significantly increasing his propylene glycol exposure.

It is important to note that the intermittent doses of propylene glycol supplied from intravenous trimethoprim-sulfamethoxazole were particularly harmful to our patient. Propylene glycol exhibits nonlinear pharmacokinetics. Approximately 45% of propylene glycol is eliminated unchanged in the urine, and 55% is hepatically metabolized. Each intermittent dose of intravenous trimethoprim 320 mg-sulfamethoxazole 1600 mg every 6 hours supplied 8000 mg of propylene glycol. This administration pattern created a bolus dose of propylene glycol, causing rapid increases in his serum propylene glycol concentrations. Consequently, the pathways of propylene glycol metabolism and elimination were quickly saturated, compromising the hepatic and renal handling of the compound.[19] Thus, the addition of intravenous trimethoprim-sulfamethoxazole to continuous-infusion lorazepam resulted in propylene glycol accumulation, toxicity, and ATN. A temporal relationship existed between administration of intravenous trimethoprim-sulfamethoxazole and the onset of our patient's renal failure. To our knowledge, this is the first case report to correlate laboratory and clinical evidence of propylene glycol-induced renal toxicity with concomitantly administered intravenous lorazepam and trimethoprim-sulfamethoxazole.

The exact mechanism by which propylene glycol causes renal toxicity is not entirely clear. Studies of the effects of propylene glycol on human proximal tubules have shown that compound's lipophilic properties readily allow it to enter the lipid bilayer of proximal tubular cells.[13] Once inside a proximal tubular cell, propylene glycol exerts significant cytotoxic effects, primarily by disrupting cellular membrane integrity. The authors of a case report describing propylene glycol-induced renal toxicity[14] have suggested that after penetrating a cell, propylene glycol exerts an osmotic effect, creating osmotic nephrosis, in which the proximal renal tubules are swollen. Over time, both swelling and vacuole formation induce renal injury and proximal tubular dysfunction. This hypothesis accords with biopsy-related evidence of swollen proximal renal tubular cells in a 16-year-old boy who received 23.4-90.3 g/day of propylene glycol.[14]

These findings are consistent with the circumstances of our patient, whose average daily propylene glycol intake was approximately 70 g, and who experienced renal failure despite hemodynamic stability and the absence of nephrotoxic drugs. Renal biopsy results from our patient did not demonstrate vacuole formation or tubular swelling. However, these findings were not anticipated, because all sources of propylene glycol exposure were eliminated 5 days before death. Moreover, propylene glycol clearance was augmented by renal replacement therapy.[7] The renal biopsy report, which described brush border disturbances of the proximal tubules, seems consistent with a renal reperfusion phenomenon.

One research group studied alterations in the organization of proximal tubules after reperfusion.[20] They found that normal cellular structure is gradually reestablished in the hours and days after an ischemic insult. Another group, who reported a patient with lorazepam-associated propylene glycol toxicity, hypothesized that renal tubule injury and dysfunction adversely affect the kidney's ability to retain bicarbonate.[2] If this hypothesis is correct, acidosis and renal dysfunction would be logical manifestations of propylene glycol toxicity.

It is possible that polyethylene glycol-400 (PEG), another solvent found in lorazepam, may have contributed to our patient's hyperosmolality, elevations in lactic acid, and renal failure.[21,22] However, intravenous trimethoprim-sulfamethoxazole does not contain PEG,[20] and the patient's serum propylene glycol level of 30 mg/dl seems consistent with toxicity.[23,24]

The trimethoprim component of trimethoprim-sulfamethoxazole interferes with certain creatinine assays and can potentially decrease the tubular secretion of creatinine. Nevertheless, trimethoprim-sulfamethoxazole has only rarely been associated with direct nephrotoxicity.[25] The laboratory assay interference may result in mild serum creatinine elevations. The temporal relationship between our patient's treatment with intravenous trimethoprim-sulfamethoxazole, with its associated propylene glycol load, and his onset of acute renal failure supports propylene glycol as the cause of ATN.

Evidence suggests that patients with reduced renal function may be at heightened risk for propylene glycol-related toxicities. A prospective study addressed the influence of renal function on propylene glycol elimination. It found that impaired renal function seemed to exaggerate the toxic effects of propylene glycol.[9] It is reasonable to assume that patients with intravascular depletion, diabetic nephropathy, or longstanding hypertension may be more sensitive than other patients to the microcellular tubule effects of propylene glycol. In these patients, even short periods of propylene glycol exposure might exacerbate renal dysfunction, hyperosmolality, and acid-base disturbances. Toxicity would persist until the drugs containing propylene glycol were either discontinued or removed by dialysis.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....